Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at May 9, 2020, 3:51 PM EDT. It took effect at May 10, 2020, 2:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 3:51 PM EDT (19:51 UTC)
- In effect from
- May 10, 2020, 2:00 PM EDT
- Expired
- May 10, 2020, 11:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
795 WHUS73 KIWX 091951 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 351 PM EDT Sat May 9 2020 LMZ043-046-100400- /O.NEW.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 351 PM EDT Sat May 9 2020 ...GALE WARNING IN EFFECT FROM 2 PM TO 11 PM EDT SUNDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 2 PM to 11 PM EDT Sunday. * WINDS...West to northwest winds to 30 knots with gusts to 35 knot gales. * WAVES...6 to 10 feet, occasionally to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
5 follow-up statements
069 WHUS73 KIWX 100218 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1018 PM EDT Sat May 9 2020 LMZ043-046-101030- /O.CON.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1018 PM EDT Sat May 9 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM EDT SUNDAY... * WINDS...Becoming northwest and increasing to 30 knots with gusts to 35 knot gales Sunday afternoon. Winds becoming north and diminishing Sunday night. * WAVES...Building to 6 to 10 feet Sunday, occasionally to 13 feet, then subsiding Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
886 WHUS73 KIWX 100806 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 406 AM EDT Sun May 10 2020 LMZ043-046-101615- /O.CON.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 406 AM EDT Sun May 10 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WINDS...Becoming northwest and increasing to 20 to 25 knots this afternoon with gusts to 35 knot gales by late this afternoon. North 20 to 25 knots this evening with gusts to 35 knot gales. * WAVES...Building to 6 to 10 feet this afternoon, occasionally to 13 feet, then subsiding overnight tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
464 WHUS73 KIWX 101517 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1117 AM EDT Sun May 10 2020 LMZ043-046-102330- /O.CON.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1117 AM EDT Sun May 10 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WINDS...West and increasing to 20 knots early this afternoon, veering northwest at increasing to 25 knots with gusts to 35 knot gales by late this afternoon. North 20 to 25 knots this evening with gusts to 35 knot gales. * WAVES...Building to 6 to 10 feet, occasionally to 13 feet, then subsiding overnight tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
505 WHUS73 KIWX 102019 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 419 PM EDT Sun May 10 2020 LMZ043-046-110300- /O.CON.KIWX.GL.W.0016.000000T0000Z-200511T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 419 PM EDT Sun May 10 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WINDS...Northwest 15 to 25 knots with gusts to 35 knot gales through late evening, easing to 10 to 20 knots after midnight. * WAVES...6 to 10 feet, occasionally to 13 feet, subsiding overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
161 WHUS73 KIWX 110314 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1114 PM EDT Sun May 10 2020 LMZ043-046-111115- /O.EXP.KIWX.GL.W.0016.000000T0000Z-200511T0300Z/ /O.NEW.KIWX.SC.Y.0042.200511T0314Z-200511T2000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1114 PM EDT Sun May 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT MONDAY... ...GALE WARNING HAS EXPIRED... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect until 4 PM EDT Monday. * WINDS...Northwest 10 to 20 knots with a few gusts to 30 knots overnight. * WAVES...3 to 7 feet, subsiding late Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at May 9, 3:40 PM EDT, 11 minutes earlier.
Area forecast discussion, May 9, 3:40 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 340 PM EDT Sat May 9 2020 .SYNOPSIS... Issued at 333 PM EDT Sat May 9 2020 Showers and thunderstorms as well as gusty winds are in store for Mother's Day. Some snow could mix in with rain before that diminishes later Sunday night. Cool and dry conditions are then expected Tuesday and Wednesday. Temperatures will start to moderate towards the end of the week, but wet weather returns by Thursday. && .SHORT TERM...(This Evening through Sunday) Issued at 333 PM EDT Sat May 9 2020 Trough that brought the cold weather this morning swings to the east and the ridge with attendant sfc high pressure moves east, south of the region. So, expect minimal cloud cover in the evening, but the approaching clipper-like system from Canada is not too far behind with warm advection bringing in cloud cover just after sunset. Areas east of IN-15 could still have a chance to drop into the 30s for lows tonight as the clouds will take a little longer to get there. Winds do start the night around 3 kts about 11pm, but the trend will be to increase winds by sunrise to around 10 kts as the low level jet works in. Counties including and bordering Williams, OH could see upper 30s reside there for between 3 and 6 hours, but with the increasing winds and the approaching cloud cover, am not anticipating much more than patchy frost in outlying areas there tonight. The aforementioned clipper system comes into the area a little early Sunday so that we don't really get maximum heating for stronger thunderstorms, but models still have low level lapse rates around 8C/km as early as 15z as the warm sector moves in. Remnant boundary layer from today will have around 7C/km mid level lapse rates and that continues into Sunday. Having those strong mid level lapse rates will be key to getting any hail as our effective shear will be on the weaker side; only 20-25 kts. Freezing levels are also fairly low, which would be favorable for hail and graupel. CAMs models indicate initial cells would form into a line along the cold front so gusty winds around 40 mph are possible, but DCAPE is only around 250-500 J/kg. The cold front is out of the area between 22 and 23z, but a sfc trough swings through behind the front allowing for scattered showers that could produce snow/graupel as temperatures fall. Also, with that cooler coming in, gusty winds approaching 35 mph are possible during the evening with a strong low level jet around 30-35 kts and pockets of strong low level lapse rates. Saturday night's lows reach the low to mid 30s, but with winds remaining up and clouds slow to break, am not anticipating much frost Sunday night. && .LONG TERM...(Sunday Night through Saturday) Issued at 333 PM EDT Sat May 9 2020 Blocking in the Pacific and the strong wave pattern we've had over the past couple of days breaks down and the pattern transitions from a trough east, ridge west pattern into a trough west, ridge southeast pattern by the end of the period. Sensible weather-wise, this leaves the area in a quiet pattern to start the week with no precipitation as high pressure squeezes by to our south. The cold air punch behind the aforementioned cold front from Sunday keeps the area in below normal temperatures for Monday as highs only reach the upper 40s to low 50s as 850 mb temps are only around -5C. Temperatures trend warmer as we head towards the middle of next week though as a ridge begins to build into the southeast CONUS and southwest winds occur. Climatologically speaking, the average high for this time of year is 70 degrees and we aren't forecast to reach that until later this week. Overnight lows in the 30s continue through Wednesday AM. Better warm air advection comes in later Wednesday with high pressure over the western Atlantic and a warm front to our southwest. Models bring in a theta-e plume and better PWATs Wednesday night as a warm front lifts northeast towards the area. Some rain is possible with that with some large scale lift nearby and as 850 mb dew points rise above 10C. The forcing for this precip looks rather disorganized though and could be subject to dry air cutting it off completely. A better rainfall scenario presents itself Thursday night into Friday as a low pressure system ejects out of the Plains and rises into the northern Great Lakes region and a cold front stalls nearby Friday. Training showers/storms could cause moderate/heavy rainfall should the front be positioned overhead, but our dry ground should keep most flooding at bay. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 144 PM EDT Sat May 9 2020 Focus on upstream cold core clipper system over southwest Minnesota with potent mid level support to deepen surface low as it moves into northern Indiana around daybreak. Very dry airmass in place with surface dewpoints into the teens. Main detail on diurnal diminishing/backing of surface winds. As clipper approaches early Sunday morning look for winds to become stronger/gusty in nature. As surface low tracks eastward through southern Lower Michigan in latter part of forecast period, 1000-850mb lapse rates surge to 8.5-9.0 C/km with northern Indiana in the warm sector, or at least relatively. Convective showers should begin to develop around midday and continue into afternoon hours. Not persistent, but high probability of occurrence. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Roller/Cobb SHORT TERM...Roller LONG TERM...Roller AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 3:47 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 347 PM EDT Sat May 9 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-102000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 347 PM EDT Sat May 9 2020 /247 PM CDT Sat May 9 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible Sunday with small hail and gusty winds around 40 mph as the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-102000- La Porte-Berrien- 347 PM EDT Sat May 9 2020 /247 PM CDT Sat May 9 2020/ ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 2 PM EDT /1 PM CDT/ SUNDAY TO 4 AM EDT /3 AM CDT/ MONDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible Sunday with small hail and gusty winds around 40 mph as the main hazards. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-102000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 347 PM EDT Sat May 9 2020 ...GALE WARNING IN EFFECT FROM 2 PM TO 11 PM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Hazardous conditions for small craft are expected with northwest winds 25 to 30 kts and high waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:58 PM EDT | Lakeshore Flood Advisory | IWX | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.